Try it
Psychiatry · Substance use: MDMA
Sample itemA teenager at a rave develops hyperthermia, agitation, muscle rigidity and hyponatraemia after taking ecstasy. The drug primarily causes the release of:
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Serotonin
MDMA is a ring-substituted amphetamine causing massive serotonin release and reuptake inhibition, with empathogenic effects and a serotonin-syndrome-like toxicity. Hyponatraemia can arise from excess water intake plus SIADH-like effect.
Option by option
A. Serotonin (correct)
Correct. MDMA releases serotonin.
B. Acetylcholine
Acetylcholine is not the main transmitter involved.
C. GABA
GABA is not primarily released.
D. Opioid peptides
Opioid peptide release is not the main action.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Psychiatry questions
- PsychopharmacologyLithium use during the first trimester of pregnancy is associated with which congenital…
- Psychotic disordersWhich of the following is a Schneiderian first-rank symptom of schizophrenia?
- Organic psychiatryAn elderly patient on a surgical ward develops acute confusion that fluctuates through t…
- Eating disordersA 17-year-old girl has a BMI of 15, amenorrhoea, lanugo hair, bradycardia and an intense…